Hail, McCulloch
- When
- April 10, 2:19 PM CST to 2:22 PM CST
- Where
- McCulloch County, 0.59 mi E of Lohn
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.320, -99.410
An amateur radio spotter reported quarter size hail.
A cold front interacting with a moist and unstable atmosphere resulted in severe storms that produced large hail across the Northwest Hill Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacting with a moist and unstable atmosphere resulted in severe storms that produced large hail across the Northwest Hill Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 10, 2:07 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 307 PM CDT Mon Apr 10 2017 .SHORT TERM... (Tonight and Tuesday) A cold front is moving south through the forecast area. Currently it extends from San Saba county through northwest Menard County to northwest Crockett County. Isolated to scattered rain showers with very isolated heavy showers were mostly in southern Tom Green County along and within 50 miles north of the front. The cold front will slow down as it moves southeast through the forecast area and there is a chance for heavy rain in San Saba, Mason and Kimble counties this evening and overnight...a Flash Flood Watch is currently posted for those counties until 7AM CDT Tuesday. A few storms could reach severe levels over southeastern counties later today, therefore the Storm Prediction Center has issued a Severe Thunderstorm Watch for San Saba, McCullough, Menard, Mason, Schleicher, Sutton and Kimble Counties until 11PM CDT tonight. Expect cooler temperatures on Tuesday with lows near 50 degrees in the Big Country to near 60 from Ozona to Junction. High temperatures on Tuesday will be in the low to mid 70s with some cloudiness lingering. Chances for rain of 30 to 50 percent continues through mid-Tuesday across southern and especially southeastern most counties. Rain chances are 20 percent or less from San Angelo northward. 22 .LONG TERM... (Tuesday night through Sunday) Quieter weather is expected Tuesday night into Wednesday as weak upper level ridging develops across West Central Texas ahead of the next approaching upper level shortwave trough. Overnight lows will mainly be in the mid 50s to near 60 degrees, with high temperatures on Wednesday near seasonal normals, in the mid to upper 70s. The next upper level shortwave trough will track across the South Plains/Texas Panhandle Wednesday night into Thursday. At this point, the best chance for showers and thunderstorms looks to be across our western and northern counties, closest to the track of the aforementioned shortwave trough. Current rain chances range from likely across our northwest counties, to slight chance across our southeast counties. Highs on Thursday will be near seasonal normals, in the mid to upper 70s. Drier conditions are anticipated Friday and Saturday as weak upper level ridging develops across the forecast area. The next chance for showers and thunderstorms looks to be late next weekend into the first part of next week as the next upper level storm system approaches from the west. For now, PoPs were kept in the slight chance/chance category given the uncertainty this far out. Daniels && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 74 58 77 / 20 10 10 20 San Angelo 57 74 59 79 / 20 20 20 20 Junction 60 74 60 78 / 60 40 10 20 Brownwood 57 73 58 77 / 40 20 10 20 Sweetwater 52 72 58 76 / 10 10 10 20 Ozona 58 73 60 75 / 30 30 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for Kimble-Mason-San Saba. && 22/Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 259 PM CDT Mon Apr 10 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-112000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 259 PM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into tonight. Some of the storms may become severe this afternoon and evening, mainly south and east of a Brownwood to Eldorado to Sonora line. The main hazards will be dangerous lightning, large hail, and damaging winds. In addition, locally heavy rainfall may caused localized flooding, especially in urban areas and poor drainage places. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated severe thunderstorm is possible west of a line from Rotan to Mertzon to Ozona Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement
National Weather Service San Angelo TX
247 PM CDT MON APR 10 2017
TXZ073-139-154-102030-
Coleman TX-McCulloch TX-Concho TX-
247 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLEMAN...NORTHERN
MCCULLOCH AND EAST CENTRAL CONCHO COUNTIES UNTIL 330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salt Gap, or 17 miles northwest of Brady, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Salt Gap around 255 PM CDT.
Pear Valley and Doole around 305 PM CDT.
Lohn around 320 PM CDT.
Waldrip and Rockwood around 330 PM CDT.
Other locations impacted by this storm include Us-
283 Near The McCulloch-Coleman County Line, Whon and Fife.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.
LAT...LON 3111 9959 3130 9975 3164 9931 3150 9920
3147 9921 3148 9920 3145 9918 3146 9917
3135 9909 3131 9910
TIME...MOT...LOC 1946Z 232DEG 19KT 3126 9960
DanielsThe San Angelo radar (KSJT), 103 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
10 hail. Local standard time, as filed.
An amateur radio spotter reported quarter size hail.
The public reported that hail fell until 10 PM, busting windows on two vehicles and a residence. In addition, the large hail killed 12 lambs.
The public reported one inch hail along U.S. Highway 83, near the Concho/Menard county line.
The public reported one inch hail, with a few larger stones, off of Art Hedwigs Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693843, 693844, 693845, 693846, 694027, 693847, 694028, 693848, 693849, 694029.